Hello. I am a late-40s male with a one year history of cramping and burning sensations along the right side of my jaw and face following a Lopid-Mevacor-Niacin interaction. My doctor told me such damage is rarely permanent and usually fades in just a few months...but after one full year it is obvious I may have some long term damage here.
I have tried other cholesterol drugs such as Zetia and Lipitor but find they tend to make the burning worse. This concerned my doctor and he removed me from these drugs.
My symptoms will also worsen if I am under strong muscular or emotional stress, or after strenuous chewing--hardly surprising considering this is my jaw--and, bizarrely, will also worsen a bit if I consume chocolate, cinnamon, garlic, green tea, fish oil capsules, or flax seed oil capsules.
I have also tried a Nature Made vitamin pack containing chromium and alpha lipoic acid and have also tried coenzyme q-10; I find they also will exacerbate the burning sensations, usually considerably more than the foodstuffs will. Also, the q-10 really turned my stomach, even after a meal. I do have a hiatal hernia; perhaps that makes me a bit more sensitive than most.
I am largely unconcerned with the mild reactions with the foodstuffs, reckoning I'm having something akin to a flush response; besides, I can't think of anything in garlic or cinnamon that would aggravate a neuromuscular injury.
However, the other reactions, to the coenzyme q-10, to the fish oil capsules, etc., leave me fearing I may be aggravating my injury.
In addition to my high cholesterol, I was also recently diagnosed with sleep apnea, pre-diabetes, and non-alcoholic fatty liver syndrome.
One physician I discussed my facial symptoms with suggested that the reaction I had to co-enzyme q-10 in particular might be related to my pre-diabetes and to my body's compromised ability to deal with fats and carbohydrates. I have read that q-10 is best taken with a fatty meal, and that flax seed oil capsules are difficult for diabetics to digest properly--they are better off simply eating flax.
I had been taking Lopid and Zocor for several years; aside from a mild cramping along my right jaw (the same area that I ultimately had the painful burning from the mevacor-niacin-lopid reaction) which I simply put down to tension, and I had no overt problems.
In the past couple years, though, I noticed I was developing headaches, ocular migraines, and, in particular, severe lower back cramps. The problem with my back got so bad I would need acupuncture treatments every few weeks just to function. I suspected the statins were contributing factors. When I went off them I showed dramatic improvement very quickly. It's been seven months since my last acupuncture session for my back and I feel great.
So, that's my backstory. Since I went off the statins last year my cholesterol has been elevated, I have pre-diabetes, and the fatty liver problem, and my doctor is yelling at me to resume statins asap, which I am reluctant to do, especially after reading some of the postings on this board.
Suggestions? I would like to continue with the cinnamon to lower my blood sugar, and the fish oil and flax seed oil for cardiovascular health. I'd also like to try again with coenzyme q-10 for muscle and nerve health. However, all of these substances do aggravate my facial burning a bit and I'd like to get some reassurances I am not doing any additional permanent damage to myself.